Facebook Pixel

Late, painful and short period with clot - worried about miscarriage / pregnancy

By March 12, 2012 - 3:20pm
Rate This

I am a bit worried about my latest period as it was very strange. It was three days late, and only lasted for two and a half days (a very abrupt finish, no trailing off, just nothing all of a sudden - usually my periods last for 4-5 days and are quite light). I had been experiencing pre-menstrual cramps on and off for 2 weeks before (this is longer than usual and the pains were much worse than normal), and for the short while I was 'on' the pains were really bad, ibuprofen and paracetemol combined weren't helping. I am especially worried, however, because on the first night I felt a really heavy flow, and when I went to the bathroom I was bleeding everywhere really fast, and a big clot came out, followed by a smaller one. The rest of my period had lots of 'bits' in it. I have also had a bad back with sciatic pain for the past week or so, thought I'd done something to it but then abdominal cramps came on too. Even though I have stopped bleeding my back and abdominal pains have not fully gone away.

I have not had clots in my period for years, however in September I had several bleeding with clots following LLETZ treatment for pre-cancerous cells, although everything has been okay since then period-wise. When I have sex with my BF we don't use a condom until near the end... are we increasing our chance of pregnancy this way?

I think I am a bit of a hypochondriac usually, and have been worried about pregnancy for the last couple of months as PMS has been bad - really moody and emotional, very bloated and incredibly tired, lots of headaches and feeling sick, although period has come on as normal every other month apart from this time. I am 25.

I really hope someone has some light to shed on this - thank you :)

Add a Comment2 Comments

Thanks Maryann, that's really helpful, just to know that I'm not being silly about what's happening! I thought I'd check here first before booking an appointment as I have just recently moved to the states and do not have proper medical insurance yet...

I came off the Pill a while ago as I thought it was making me moody, but I think it might be time to go back on, as I'm not being very responsible with just using condoms.

Thanks again :)

March 12, 2012 - 5:54pm

I strongly suggest that you make an appointment to be evaluated by your physician. It is possible that you may have had a miscarriage. If so, a pelvic exam is necessary. Heavy vaginal bleeding with clots and intense abdominal cramping is not normal.

You are increasing your chance of becoming pregnant when your boyfriend does not use a condom until the end. He must put a condom on before engaging in sexual intercourse.

Are you using some form of birth control, yourself? To eliminate your concerns about an unwanted pregnancy, you need to consider using some type of birth control consistently.

I think a visit with your doctor can shed much light on this matter.


March 12, 2012 - 4:53pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!